Science News
from research organizations

Common acne drug not associated with increased risk of IBD

Date:
February 21, 2013
Source:
Child & Family Research Institute
Summary:
Doctors should not be discouraged from prescribing isotretinoin to adolescents for inflammatory acne, according to a new study showing the drug does not increase the risk of inflammatory bowel disease.
Share:
       
FULL STORY

Doctors should not be discouraged from prescribing isotretinoin to adolescents for inflammatory acne, according to a new study by Canadian and U.S. scientists showing the drug does not increase the risk of inflammatory bowel disease (IBD).

Led by Dr. Mahyar Etminan of the Child & Family Research Institute at BC Children's Hospital, the Provincial Health Services Authority and the University of British Columbia, the scientists addressed this important drug safety question because of a previous study linking the drug to IBD. In this new report published February 20, 2013 in the medical journal JAMA Dermatology, Dr. Etminan's team says theirs is the first to statistically adjust for severe acne, which is a strong confounding variable that may have led to the overestimation of risk in the earlier study.

The JAMA Dermatology report covered two studies. In one study, the researchers analyzed the health records of a large population of U.S. women between 24-34 years of age. Of the women, 2159 had IBD and 43,180 did not. Only 10 (0.46 per cent) of the women with IBD and only 191 (0.44 per cent) of the women who did not have IBD had used isotretinoin. In the second study, the researchers comprehensively reviewed and analyzed the results of published and unpublished studies. They did not find that isotretinoin increases the risk of IBD.

"We've come to the conclusion that there's no risk that the drug causes inflammatory bowel disease," says Dr. Etminan. "This drug is used for very severe acne that is very traumatic with psychological effects, and it is very effective. Hopefully with this study, it may put dermatologists at ease with prescribing this drug to children and adolescents, knowing that it doesn't cause this adverse effect."

This research was unfunded. Dr. Etminan is a scientist with the Therapeutic Evaluation Unit at the Child & Family Research Institute and the Provincial Health Services Authority. He is appointed in the Faculty of Medicine at the University of British Columbia. The study was co-led by Dr. James Brophy of McGill University.


Story Source:

The above story is based on materials provided by Child & Family Research Institute. Note: Materials may be edited for content and length.


Journal Reference:

  1. Mahyar Etminan et al. Isotretinoin and Risk for Inflammatory Bowel DiseaseA Nested Case-Control Study and Meta-analysis of Published and Unpublished DataIsotretinoin and Risk for IBD. JAMA Dermatology, 2013; 149 (2): 216 DOI: 10.1001/jamadermatol.2013.1344

Cite This Page:

Child & Family Research Institute. "Common acne drug not associated with increased risk of IBD." ScienceDaily. ScienceDaily, 21 February 2013. <www.sciencedaily.com/releases/2013/02/130221092004.htm>.
Child & Family Research Institute. (2013, February 21). Common acne drug not associated with increased risk of IBD. ScienceDaily. Retrieved May 24, 2015 from www.sciencedaily.com/releases/2013/02/130221092004.htm
Child & Family Research Institute. "Common acne drug not associated with increased risk of IBD." ScienceDaily. www.sciencedaily.com/releases/2013/02/130221092004.htm (accessed May 24, 2015).

Share This Page: